Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 180, NWS Dodge City, KS

June 27, 2016Finney County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2016, 6:40 PM CDT for Finney County, Scott County, Kansas. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2016, 6:40 PM CDT (23:40 UTC)
Expired
Jun 27, 2016, 7:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Finney County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:40 PM CDTTSTM WND GST 655 Sw Friend, KSWINDS WERE ESTIMATED BETWEEN 60 AND 70 MPH.
Jun 27, 6:40 PM CDTHAIL 15 Sw Friend, KS.
Jun 27, 6:53 PM CDTHAIL 0.884 Wsw Friend, KS.
Jun 27, 7:30 PM CDTTSTM WND GST 573 Ene Garden City, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KDDC 272340
SVRDDC
KSC055-171-280030-
/O.NEW.KDDC.SV.W.0180.160627T2340Z-160628T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRIEND...
  MOVING SOUTH AT 15 MPH.

  HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY...HOLCOMB...FRIEND AND SHALLOW WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 10057 3795 10110 3826 10110 3827 10112
      3838 10113 3840 10086
TIME...MOT...LOC 2339Z 344DEG 13KT 3826 10096 

HAIL...1.50IN
WIND...60MPH

$$

HOVORKA
3 follow-up statements
311 
WWUS53 KDDC 272357
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT MON JUN 27 2016

KSC055-171-280030-
/O.CON.KDDC.SV.W.0180.000000T0000Z-160628T0030Z/
FINNEY KS-SCOTT KS-
657 PM CDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
FRIEND...MOVING SOUTH AT 15 MPH.

HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB...FRIEND AND SHALLOW WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3795 10110 3826 10110 3827 10112 3838 10113
      3839 10091 3801 10070
TIME...MOT...LOC 2357Z 344DEG 13KT 3820 10094 

HAIL...1.50IN
WIND...60MPH

$$

HOVORKA
149 
WWUS53 KDDC 280010
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT MON JUN 27 2016

KSC171-280020-
/O.CAN.KDDC.SV.W.0180.000000T0000Z-160628T0030Z/
SCOTT KS-

710 PM CDT MON JUN 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3826 10110 3827 10084 3801 10070 3795 10110
TIME...MOT...LOC 0010Z 344DEG 13KT 3815 10092 

$$

KSC055-280030-
/O.CON.KDDC.SV.W.0180.000000T0000Z-160628T0030Z/
FINNEY KS-
710 PM CDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN FINNEY COUNTY...

AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
FRIEND...MOVING SOUTH AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB AND FRIEND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10110 3827 10084 3801 10070 3795 10110
TIME...MOT...LOC 0010Z 344DEG 13KT 3815 10092 

HAIL...1.50IN
WIND...60MPH

$$

HOVORKA
497 
WWUS53 KDDC 280016
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT MON JUN 27 2016

KSC055-280030-
/O.CON.KDDC.SV.W.0180.000000T0000Z-160628T0030Z/
FINNEY KS-
716 PM CDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN FINNEY COUNTY...

AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
FRIEND...MOVING SOUTH AT 15 MPH.

HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB AND FRIEND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10102 3827 10084 3801 10070 3796 10103
TIME...MOT...LOC 0015Z 344DEG 13KT 3813 10091 

HAIL...1.50IN
WIND...60MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:08 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 27, 6:08 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
608 PM CDT MON JUN 27 2016

...Updated aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Jun 27 2016

The main story during the short term is another MCS rolling
across the Kansas prairie. Don't have high confidence in NWP data, as
each model showing a different solution. Recent radar trends in NW
Kansas are at least showing that the ARW has initialized fairly
well. Will use this as a basis for pops. Watching a severe
thunderstorm in GLD's CWA. This could impact our area later
tonight. This has the likelihood of being the most severe. Main
threats initially will be large hail, however, as an MCS
develops, a wind threat will likely be the secondary threat. Heavy
rainfall is expected. The ARW shows two rounds of convection...
the current storm in NW Kansas, and then more development tomorrow
morning across the central zones. Low level flow is expected to
become more conducive to sustained MCS inflow, so this solution
may be reasonable. Anyway, wasn't too cute with pops and
broadbrushed the area since uncertainty is higher.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Jun 27 2016

Another MCS is possible tomorrow as storms round the 500-hPa
ridge. Flow is stronger tomorrow than today, so could see strong
to severe storms impact a larger area. Have the highest pops in
the NE zones, where low level winds are better. Beyond tomorrow,
every period pretty much has pops in it. Again, confidence is low
as far as MCS tracks are concerned, so think the broadbrushed and
fairly high pops are the way to go. The good news is that by the
end of the week, there is a high chance of several locations
seeing several inches of rainfall. In addition, temperatures will
remain in check and fairly pleasant with no 100s expected anytime
soon. The best chance for more widespread thunderstorms is
possible on Friday as PWATs continue to remain high and the
overall synoptic pattern favors a wet pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 607 PM CDT Mon Jun 27 2016

Scattered thunderstorms are expected to impact the terminals at Garden
City and Dodge City, and to a lesser extent, Hays mainly through the
first 6 hours of this forecast period. Cigs and vsbys should remain
VFR. There is some potential for additional thunderstorms toward 12z
but confidence in this is low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  67  90 /  60  30  30  40
GCK  66  90  66  91 /  60  20  30  30
EHA  65  91  67  95 /  30  20  20  20
LBL  66  92  67  95 /  50  30  20  20
HYS  66  88  66  87 /  60  20  50  50
P28  70  91  68  89 /  50  20  30  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Gerard
Hazardous weather outlook, Jun 27, 5:29 AM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
529 AM CDT MON JUN 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-281030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
529 AM CDT MON JUN 27 2016 /429 AM MDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN ORGANIZED CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST INTO WESTERN KANSAS THIS EVENING. AT THIS TIME, THE
GREATEST SEVERE WEATHER THREAT WILL BE CONFINED TO NORTHWEST
KANSAS AND PORTIONS OF WEST CENTRAL KANSAS. LARGE HAIL TO THE SIZE
OF HALF DOLLARS WILL BE POSSIBLE ALONG WITH DAMAGING WINDS TO 60
MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AND EVENING
AS WESTERN KANSAS WILL REMAIN IN A FAVORABLE NORTHWEST FLOW
PATTERN WITH ABUNDANT MOISTURE IN PLACE. SOME SEVERE WEATHER WILL
BE POSSIBLE, BUT THE GREATEST RISK DURING THIS TIME FRAME WILL BE
LOCALIZED FLOODING.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WEST CENTRAL KANSAS, MAINLY NORTH OF HIGHWAY 96.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 27, 5:01 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT MON JUN 27 2016

KSZ043-272300-
SCOTT KS-
501 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES
UNTIL 600 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...MODOC...SHALLOW WATER...GRIGSTON AND
MANNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3870 10069 3827 10068 3827 10112 3870 10113
TIME...MOT...LOC 2200Z 313DEG 11KT 3868 10110

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:06 AM CDTDense Fog AdvisoryDDCEdwards, Finney, Ford, Grant, Gray, Hamilton and 9 more5 hr
Jun 27, 5:01 PM CDTSpecial Weather StatementDDCScott59 min
Jun 27, 5:48 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny57 min
Jun 27, 5:52 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.